Alert archive / Kentucky / Wind Advisories in 2022

Wind Advisory 5, NWS Jackson, KY

November 4, 202233 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Nov 4, 2022, 3:30 PM EDT for 33 counties in Kentucky. It took effect at Nov 5, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2022, 3:30 PM EDT (19:30 UTC)
In effect from
Nov 5, 2022, 8:00 AM EDT
Expired
Nov 5, 2022, 8:27 PM EDT
In force
12 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS73 KJKL 041930 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
330 PM EDT Fri Nov 4 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050415-
/O.NEW.KJKL.WI.Y.0005.221105T1200Z-221106T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
330 PM EDT Fri Nov 4 2022

...WIND ADVISORY IN EFFECT FROM 8 AM TO 9 PM EDT SATURDAY...

* WHAT...South winds 10 to 20 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of eastern Kentucky.

* WHEN...From 8 AM to 9 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GREIF
4 follow-up statements
011 
WWUS73 KJKL 050309
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1109 PM EDT Fri Nov 4 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051115-
/O.CON.KJKL.WI.Y.0005.221105T1200Z-221106T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1109 PM EDT Fri Nov 4 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 9 PM EDT
SATURDAY...

* WHAT...South winds 10 to 20 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of eastern Kentucky.

* WHEN...From 8 AM to 9 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BB
249 
WWUS73 KJKL 050847
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
447 AM EDT Sat Nov 5 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052000-
/O.CON.KJKL.WI.Y.0005.221105T1200Z-221106T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
447 AM EDT Sat Nov 5 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 9 PM
EDT THIS EVENING...

* WHAT...South winds of 10 to 20 mph with gusts of 35 to 45 mph 
  are expected.

* WHERE...Eastern Kentucky.

* WHEN...From 8 AM to 9 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GEOGERIAN
961 
WWUS73 KJKL 051930 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
330 PM EDT Sat Nov 5 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060100-
/O.CON.KJKL.WI.Y.0005.000000T0000Z-221106T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
330 PM EDT Sat Nov 5 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts of 35 to 45 mph.

* WHERE...Portions of eastern Kentucky.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GEOGERIAN/GREIF
392 
WWUS73 KJKL 060027
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
827 PM EDT Sat Nov 5 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060130-
/O.CAN.KJKL.WI.Y.0005.000000T0000Z-221106T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
827 PM EDT Sat Nov 5 2022

...WIND ADVISORY IS CANCELLED...

Although winds remain gusty, they have diminished below advisory criteria
and will continue to slacken into the night. As a result, the 
Wind Advisory has been cancelled.

$$

BB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Nov 4, 3:27 PM EDT, 3 minutes earlier.

Area forecast discussion, Nov 4, 3:27 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
327 PM EDT Fri Nov 4 2022

.UPDATE...
Issued at 125 PM EDT FRI NOV 4 2022

A sunny, warm, and breezy afternoon is underway with temperatures
climbing into the mid and upper 70s. The current forecast has this
well in hand so have mainly just adjusted it to add in the latest
obs and trends for the T/Td/Sky grids. These updates have been
sent to the NDFD and web servers.

UPDATE Issued at 1040 AM EDT FRI NOV 4 2022

14Z sfc analysis shows dry high pressure holding on to the east of
Kentucky while deep low pressure is approaching from the west.
This will be tightening the pressure gradient through the state
today and especially tomorrow. The resulting breezy southeast to
south winds will also bring in warmer and, eventually, more moist
air. Currently temperatures are rebounding from the cool morning
with valleys pushing 50 and ridges in the lower 60s. Meanwhile,
dewpoints are the upper 40s and lower 50s under mostly clear
skies. Winds are currently in the 5 to 10 mph range from the
southeast but should pick up to between 10 and 20 mph by mid
afternoon. Have updated the forecast mainly to add in the latest
obs and trends for the Sky/T/Td grids. These updates have been
sent to the NDFD and web servers, along with a freshening of the
zones and SAFs mainly to remove morning wording.

UPDATE Issued at 751 AM EDT FRI NOV 4 2022

The forecast remains on track. Did freshen up the diurnal rise
through this morning, accounting for the cool start in the eastern
valleys. Updates have been sent.

&&

.SHORT TERM...(Today through Saturday)
Issued at 425 AM EDT FRI NOV 4 2022

The latest upper level map features troughing aligned from the
Northwestern Passages down through the Desert Southwest. To the
east, high pressure is centered across the Gulf of Mexico, with
ridging positioned to the northeast through the central
Appalachians. At the surface, high pressure is centered across the
western Atlantic, while low pressure is found in central Ontario.
An attendant sharper cold front is branched south southwest
through the western Great Lakes and the Midwest, before draping
more southwest through the southern Plains. Eastern Kentucky
remains under the influence of high pressure through the column
with mostly clear skies overhead. Temperatures range from the
mid 40s in the colder valleys, to the upper 50s on the ridges.
Drier south southeasterly flow in the low levels has also kept
any fog patchy at best thus far.

The models are in very good agreement through the short term. A
short wave trough will move east towards the southern Plains
today, before taking on a negative tilt and rapidly deepening as
it swings northeast through the Midwest by early Saturday morning.
This feature will then continue northeast through the day on
Saturday, reaching the western Great Lakes by the end of the
period. At the surface, a cold front will make gradual progress to
the southeast across the middle of the CONUS today, before low
pressure organizes across the Midwest by tonight, and follows a
similar path as its upper level counterpart, reaching the western
Great Lakes by the end of the period. This will surge a cold front
to the east of the Mississippi River by early Saturday, with this
boundary continuing deeper into the Ohio Valley by late in the
day. The resultant weather across eastern Kentucky will be a
continuation of well above normal temperatures. Windy conditions
can be expected on Saturday, with scattered showers threatening
from west to east, mainly in the afternoon.

Today will features mainly sunny skies and temperatures rebounding
to the mid and upper 70s. Given the drier south south
southeasterly flow, have also favored the 10th percentile for the
NBM regarding dew points. Tonight will feature a mostly clear
evening, before clouds increase after midnight from the southwest.
Temperatures will likely dip into the lower 50s in the favored
cooler eastern valleys, while ridges and broader valleys west of
I-75 will likely stay above 60 degrees. Also, as a 40+ kt 925 mb
jet develops across the Ohio Valley, in response to the deepening
low across the Midwest, some gusts up to 30 mph will be possible
towards dawn west of I-75, as well as near the Bluegrass. The
strongest wind gusts will occur through the early afternoon for
the rest of the area, as the 925 mb jet only gradually relents
through the day. Wind gusts of 30 to 40 mph look on target, and
have continued to highlight this in the HWO. As shower activity
threatens more from the west in the afternoon and thicker clouds
invade, the stronger gusts should diminish. Highs could push 80
degrees in the far east, where some cloud thinness will be
possible through the early afternoon, with mid to upper 70s
occurring elsewhere.

.LONG TERM...(Sunday through Friday)
Issued at 327 PM EDT FRI NOV 4 2022

A cold front moving through the region will bring scattered rain
showers to eastern Kentucky at times Sunday through Monday. This
first batch of rain should exit the area sometime very early
Monday morning, as the front also exits. A ridge of high pressure
should then bring warm and dry weather to our area most of Monday
through late Wednesday morning. After that, an area of low
pressure/remnants of a tropical system may pass by to our
southeast, potentially bringing another round rain to the area.
This likelihood of this second batch of rain occurring will hinge
largely on whether or not a tropical system develops over the
southeastern Caribbean and then moves toward the southeastern
CONUS and then into the Tennessee Valley region from there. We
currently have low chances for rain in the forecast from Wednesday
onward, but this should be taken with a grain of salt for now. We
will continue to update the forecast as new batches of model data
come in and begin painting a clear picture of next weeks weather.
Temperatures on average should be above normal, with daily highs
maxing out around 70 degrees each day. Nightly low should bottom
out in the 40s and 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 140 PM EDT FRI NOV 4 2022

No ceiling or visibility concerns through the period - just an
increase in mid to high level clouds expected, mainly late. Winds
will be out of the south to south southeast at 5 to 10 kts
through dusk. They will then diminish this evening before
increasing and turning gusty after 06Z. At the same time, a strong
low level jet will develop across the Ohio Valley overnight,
brining a threat of low level wind shear to all of the terminals
generally between 06 and 14Z. These stronger winds start to mix
down more effectively by midday Saturday with southerly gusts to
between 30 and 35 kts common into the afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 9 PM EDT Saturday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...GEOGERIAN
LONG TERM...AR
AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Nov 4, 3:30 PM EDT, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
330 PM EDT Fri Nov 4 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051930-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
330 PM EDT Fri Nov 4 2022

...WIND ADVISORY IN EFFECT FROM 8 AM TO 9 PM EDT SATURDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is anticipated at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

South winds will gust to between 35 and 45 mph on Saturday, bringing
an increased threat for wildfires and rough chop on area lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GREIF/AR

Nearby

Wind Advisories in Kentucky, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.